Tylenol and Acetaminophen in Children

Confusion about the drug can lead to excessive dosing

Mixed race girl laying in bed taking medicine.
KidStock/Getty Images

Acetaminophen is a well-known pain relief medication, marketed under the brand name Tylenol. Despite its brand popularity, many parents don't realize that Tylenol and acetaminophen are the same drugs and, as a result, may sometimes double-dose a child if using another medication containing acetaminophen.

Others confuse acetaminophen with aspirin or believe that it is a nonsteroidal anti-inflammatory drug (NSAID) like aspirin (salicylate), Aleve (naproxen), or Advil (ibuprofen).

Confusion like this can sometimes lead to the appropriate use of Tylenol in both children and adults.

Acetaminophen 101

Tylenol (acetaminophen) gained popularity in the 1980s as parents became increasingly aware of the link between aspirin and a potentially deadly inflammatory disorder known as Reye's syndrome.

Acetaminophen is commonly used as a fever reducer (antipyretic) and pain reliever (analgesic). Unlike NSAIDs, however, acetaminophen does not reduce inflammation. As such, it is the wrong choice if you're looking for relief from muscle aches or joint pains.

On the flip side, acetaminophen does not cause stomach upset like NSAIDs and, unlike naproxen and ibuprofen, can be used in people with heart problems or high blood pressure.

Acetaminophen is available in different formulations including pills, chewable tablets, syrups, suppositories, and even intravenous (IV) solutions.

List of Children's Medications Containing Acetaminophen

According to the U.S. Food and Drug Administration, more than 600 medications, both prescription and over-the-counter, contain acetaminophen as the active ingredient.

These include children's and infant's formulations.

Increasingly, drug manufacturers have begun to print "acetaminophen" bold on the front label to help parents know exactly what they're giving their kids. Some of the more popular children's formulations containing acetaminophen include:

  • Infants' Tylenol Oral Suspension
  • Children's Tylenol Oral Suspension
  • Children's Tylenol Meltaway Chewable Tablets
  • Jr. Tylenol Chewable Tablets
  • Little Fevers Infant Fever/Pain Reliever
  • PediaCare Infants Fever Reducer Pain Reliever
  • PediaCare Children Acetaminophen Oral Suspension
  • PediaCare Children Cough and Sore Throat Plus Acetaminophen
  • PediaCare Children Multi-Symptom Cold Plus Acetaminophen
  • PediaCare Children Cough and Runny Nose Plus Acetaminophen
  • PediaCare Children Flu plus Acetaminophen
  • Triaminic Infants' Syrup Fever Reducer Pain Reliever
  • Triaminic Fever Reducer Pain Reliever
  • Triaminic Multi-Symptom Fever
  • Triaminic Cough & Sore Throat
  • FeverAll Acetaminophen Suppositories
  • Children's Mucinex Multi-Symptom Cold & Fever Liquid
  • Walgreens Infants' Pain & Fever Acetaminophen Oral Suspension
  • NyQuil Cold/Flu Relief
  • Robitussin Severe Multi-Symptom Cough, Cold + Flu Nighttime
  • Theraflu Day & Nighttime Severe Cold & Cough Relief Tea Packets
  • Excedrin
  • Lortab

Considerations in Children

When choosing a cold, flu, or multi-symptom drug for your child, always read the ingredient label. If it contains acetaminophen, do not give the child a separate Tylenol.

An acetaminophen overdose is always a concern since it can lead to possible liver damage or failure.

Early symptoms in children may include nausea, fatigue, vomiting, heaving sweating, and pain in the upper right portion of the abdomen.

In fact, overdose and liver toxicity can occur if a child is given a single dose greater than 150 milligrams per kilogram. (Pounds are converted to kilograms by dividing by the child's weight in pounds by 2.205.)

To help decrease the risk in younger children, manufacturers have standardized acetaminophen dosages in oral suspensions so that one brand of syrup doesn't have more or less the other.

Concerningly, some drug manufacturers still produce concentrated acetaminophen drops for infants, the product of which should be used with extreme caution (or avoided entirely).

Other manufacturers have dropped the product from their lines altogether,

Source:

Defendi, G. "Acetaminophen Toxicity in Children: Diagnosis, Clinical Assessment, and Treatment of Acute Overingestion." Consultant For Pediatricians. 2013;12(7):299-306.

Goldman, R. "Acetaminophen in children." Canadian Family Physician. 2013; 59(10):1065-1066.

Continue Reading